Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 49, NWS Melbourne, FL

July 17, 2017Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 17, 2017, 4:38 PM EDT for Lake County, Florida. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2017, 4:38 PM EDT (20:38 UTC)
Expired
Jul 17, 2017, 5:15 PM EDT
In force
37 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lake County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:48 PM EDTHAIL 1Mount Plymouth, FLREPORT OF QUARTER SIZED HAIL AND TREES DOWN IN THE MOUNT PLYMOUTH/SORRENTO AREA.
Jul 17, 4:48 PM EDTHAIL 1Mount Plymouth, FLREPORT OF QUARTER SIZED HAIL AND TREES DOWN IN THE MOUNT PLYMOUTH/SORRENTO AREA. TIME ESTIMATED FROM RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WUUS52 KMLB 172038
SVRMLB
FLC069-172115-
/O.NEW.KMLB.SV.W.0049.170717T2038Z-170717T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
438 PM EDT MON JUL 17 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  East central Lake County in east central Florida...

* Until 515 PM EDT

* At 437 PM EDT, a severe thunderstorm was located over Mount
  Plymouth, moving north at 5 to 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mount Plymouth, Cassia and Sorrento. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2897 8161 2892 8140 2884 8140 2882 8142
      2879 8141 2878 8142 2879 8160
TIME...MOT...LOC 2037Z 166DEG 11KT 2879 8151 

HAIL...1.00IN
WIND...60MPH
 
$$

Sedlock
1 follow-up statement
849 
WWUS52 KMLB 172110
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
510 PM EDT MON JUL 17 2017

FLC069-172120-
/O.EXP.KMLB.SV.W.0049.000000T0000Z-170717T2115Z/
Lake FL-
510 PM EDT MON JUL 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAKE COUNTY WILL
EXPIRE AT 515 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 2897 8161 2892 8140 2884 8140 2882 8142
      2879 8141 2878 8142 2879 8160
TIME...MOT...LOC 2110Z 166DEG 11KT 2888 8154 

$$

Sedlock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:36 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 17, 3:36 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
336 PM EDT Mon Jul 17 2017

.DISCUSSION...

Tonight...Coverage of storms has been greater to our north/west
and the HRRR model shows scattered-numerous storms forming over
northern interior sections until a little after sunset. This
looks reasonable as that area is well heated and boundaries are
set to collide from Lake county into Orlando. Strong storms with
frequent lightning strikes, gusty winds to 50 mph and quick 2 to 3
inch downpours are expected there. Elsewhere, a chance for
showers/storms exists through evening then skies will become
partly cloudy after midnight.

Tuesday...Mid level trough over the southeast states will keep
subtropical ridge suppressed to our south, which will provide a deep
layer of moist southerly winds.  Precipitable water values should
start off the day around 2 inches.  Sea breezes will get deep
convection going by early afternoon, with subsequent boundary
interactions producing scattered to numerous thunderstorms into late
afternoon/early evening.

MOS POPs are around 60-70 percent which is similar to our current
forecast, so little change planned. Afternoon highs should be a
couple of degrees lower than Monday given the increased cloud cover
and earlier start to showers and storms.

The more rigorous late-day boundary collisions should be able to
produce a few strong storms. Forecast soundings continue to look
supportive of strong wind gusts, with frequent lightning and very
heavy rainfall also likely.

Wednesday-Monday (Previous Discussion)...The mid-level trough over
the southeast states will shift offshore by late week, leaving a
weakness in the ridge aloft and preventing the surface high from
building back to the north. While this will maintain light
south/southwest flow through the period, decreasing moisture will
lead to gradually lowering PoPs into the weekend. PoPs peak (50-60%)
on Wednesday before chances decrease (30-40%) into the weekend.
Given the lower storm coverage, temps should warm several degrees by
late week with highs forecast into the mid 90s across the interior.

&&

.AVIATION...Scattered to numerous showers/storms are expected at
the interior terminals through evening. Some will be strong with
frequent lightning strikes, gusty winds over 40 mph and torrential
downpours. Elsewhere, there is a chance for showers or storms
until a little after sunset, then VFR through Tue morning. Very
moist atmosphere in place will bring scattered-numerous showers
and storms on Tue afternoon.

&&

.MARINE...
Tonight-Tuesday...Axis of Atlantic ridge will shift south of the
waters. This will provide south winds, except southwest in the
northern waters. Speeds still look to be 10 knots or less.

Recent nearshore buoy reports show seas below 2 feet. The long
easterly fetch region is getting shunted southward with the ridge,
so seas will likely continue 1-2 feet nearshore and might be up to
2.5 feet well offshore.  Moist air in place will likely produce
scattered night/morning showers/storms and then some of the
scattered strong Tue afternoon storms over the mainland will likely
push across the coast again.

Wed-Sat...High pressure will remain south of area, leading to gentle
south to southwest winds that will become east/southeast as the sea
breeze develops each afternoon. This pattern will continue to result
in rather benign sea conditions.

The moist southerly wind flow will continue to support scattered
night/morning showers and storms through mid week before coverage
decreases some by late week. Some of the stronger afternoon storms
over land should continue to impact the coastline.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  90  75  90 /  30  60  30  50
MCO  75  92  75  93 /  30  70  20  60
MLB  76  91  76  90 /  30  60  30  50
VRB  75  90  75  90 /  30  60  30  50
LEE  76  92  76  93 /  30  60  20  60
SFB  75  92  75  93 /  30  60  20  60
ORL  76  92  76  93 /  30  70  20  60
FPR  74  91  75  90 /  30  60  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECASTS...Lascody
RADAR.......Bragaw
AVIATION....Smith
Hazardous weather outlook, Jul 17, 11:20 AM EDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1120 AM EDT Mon Jul 17 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180330-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1120 AM EDT Mon Jul 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
An increasingly moist southerly flow will lead to a higher
coverage of lightning storms from mid afternoon through early
evening. The east and west coast sea breezes will push inland
with an expected collision along and east of the Florida Turnpike.
The strongest activity is expected to develop along the I-4
Corridor between 5 PM and 8 PM and move north-northeast toward the
Volusia and north Brevard county coasts. A few storms will become
strong, containing winds gusts up to 50 mph, frequent lightning
strikes, and very heavy rainfall.

.FLOOD IMPACT...
Local heavy rain up to 3 inches will cause temporary flooding of
some roads and low lying areas. The highest threat for heavy rain
will be along and north of the I-4 Corridor from late afternoon
through early evening.

.RIP CURRENT IMPACT...
A small east swell will generate a moderate rip current threat
along the beaches of east central Florida. Always swim within
sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms are expected to develop
this afternoon and early evening as the east and west coast sea
breeze boundaries push inland and collide over the east side of
the peninsula. A few strong storms are expected over the interior
counties that will affect some of the inland lakes. The storms
will push back toward the Volusia and north Brevard county coasts
toward sunset. Gusty winds of 35 to 40 knots and frequent
lightning strikes will be the primary hazards.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered to numerous lightning storms are expected each afternoon.
The primary threats will be dangerous cloud to ground lightning
followed by gusty winds. Slow moving storms will also produce very
heavy rains resulting in temporary flooding of some roads and
poor drainage areas.

An east swell will produce a moderate risk of rip currents at
the beaches.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Kelly/Bragaw

In the hours before

Special weather statement, Jul 17, 2:31 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
231 PM EDT MON JUL 17 2017

FLZ059-171915-
St. Lucie FL-
231 PM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE COUNTY
UNTIL 315 PM EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
North River Shores, or near Port Saint Lucie, moving northwest at 10
mph.

Winds in excess of 40 mph and small hail will be possible with this
storm.

Locations impacted include...
Port Saint Lucie, Fort Pierce, Stuart, White City and Jensen Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2720 8027 2721 8027 2720 8028 2721 8029
      2720 8029 2721 8030 2721 8041 2735 8053
      2742 8035 2726 8027 2726 8028 2722 8028
      2721 8026 2722 8025 2720 8024
TIME...MOT...LOC 1830Z 141DEG 10KT 2722 8034

Sedlock
Local storm report, Jul 17, 3:12 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
312 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FUNNEL CLOUD     6 W HOBE SOUND          27.05N 80.23W
07/17/2017                   MARTIN             FL   BROADCAST MEDIA

            FUNNEL IN VICINITY OF I-95 AND BRIDGE ROAD. NO TOUCHDOWN
            OR DAMAGE REPORTED. REPORT FROM WPTV.

0250 PM     FUNNEL CLOUD     6 WNW PORT SAINT LUCIE  27.31N 80.44W
07/17/2017                   ST. LUCIE          FL   EMERGENCY MNGR

            ST LUCIE PUBLIC SAFETY REPORTED FUNNEL CLOUD FROM
            SURVEILLANCE CAMERA. NO TOUCHDOWN OR DAMAGE REPORTED.
            LOCATION ESTIMATED FROM RADAR.

&&

PG
Special weather statement, Jul 17, 4:18 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
418 PM EDT MON JUL 17 2017

FLZ041-044-172115-
Northern Lake County FL-Inland Volusia County FL-
418 PM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND
NORTHWESTERN VOLUSIA COUNTIES UNTIL 515 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake George, or near Pierson, moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pierson, Barberville, DeLeon Springs, Lake George and Eldridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2926 8142 2926 8134 2914 8128 2905 8164
      2928 8164 2930 8165 2930 8166 2932 8168
      2938 8145 2940 8143 2940 8142
TIME...MOT...LOC 2017Z 338DEG 9KT 2929 8151

Smith
Special weather statement, Jul 17, 4:25 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
425 PM EDT MON JUL 17 2017

FLZ041-044>046-053-172130-
Northern Lake County FL-Osceola FL-Inland Volusia County FL-
Orange FL-Seminole FL-
425 PM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...NORTHEASTERN LAKE...
ORANGE...CENTRAL VOLUSIA AND NORTH CENTRAL OSCEOLA COUNTIES UNTIL
530 PM EDT...

At 422 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Paisley to 8 miles northeast of Harmony.
Movement was north at 5 TO 10 mph.

Wind gusts up to 45 to 55 mph will be possible with some of these
storms. Hail to dime size may be possible locally with a few of the
strongest storms.

Locations impacted include...
Orlando, Deltona, Plymouth, Sanford and Apopka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2914 8128 2819 8089 2821 8146 2905 8164
TIME...MOT...LOC 2022Z 190DEG 54KT 2900 8151 2826 8104

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:31 PM EDTSpecial Weather StatementMLBSaint Lucie44 min
Jul 17, 4:18 PM EDTSpecial Weather StatementMLBFlagler57 min
Jul 17, 4:25 PM EDTSpecial Weather StatementMLBOrange, Seminole65 min
Jul 17, 4:57 PM EDTAreal Flood AdvisoryMLBLake, Orange, Volusia2 hr
Jul 17, 5:10 PM EDTSpecial Weather StatementMLBLake50 min
Jul 17, 5:23 PM EDTSpecial Weather StatementMLBOrange, Seminole, Volusia52 min
Jul 17, 5:53 PM EDTSevere Thunderstorm WarningMLBOsceola33 min
Jul 17, 6:04 PM EDTAreal Flood AdvisoryMLBOrange, Osceola116 min
Jul 17, 6:09 PM EDTSpecial Weather StatementMLBOrange51 min
Jul 17, 6:12 PM EDTSpecial Weather StatementMLBSeminole, Volusia63 min
Jul 17, 6:32 PM EDTAreal Flood AdvisoryMLBOrange, Seminole, Volusia88 min
Jul 17, 7:04 PM EDTSpecial Marine WarningMLB116 min
Jul 17, 7:13 PM EDTSpecial Weather StatementMLBSeminole62 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.